Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 268, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 19, 2005, 4:54 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2005, 4:54 PM CDT (21:54 UTC)
- Expired
- Oct 19, 2005, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 5:05 PM CDT | HAIL 1.25 | 10 N Wright, KS | |
| Oct 19, 5:05 PM CDT | HAIL 1.25 | 6 Nw Spearville, KS | |
| Oct 19, 5:10 PM CDT | HAIL 0.88 | 9 Sse Jetmore, KS | |
| Oct 19, 5:18 PM CDT | HAIL 1 | Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 192154
SVRDDC
KSC057-083-192230-
/O.NEW.KDDC.SV.W.0268.051019T2154Z-051019T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT WED OCT 19 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FORD COUNTY IN SOUTHWEST KANSAS.
HODGEMAN COUNTY IN SOUTHWEST KANSAS.
* UNTIL 530 PM CDT
* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTH OF WRIGHT...MOVING NORTHEAST
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN FORD COUNTY...
RURAL AREAS OF HODGEMAN COUNTY...
SPEARVILLE...
BELLEFONT...
JETMORE...
HANSTON...
GRAY...
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND
LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3772 10021 3775 9962 3821 9958 3819 9995
3789 10020
$$
181 follow-up statement
000
WWUS53 KDDC 192208
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT WED OCT 19 2005
KSC057-083-192230-
/O.CON.KDDC.SV.W.0268.000000T0000Z-051019T2230Z/
HODGEMAN KS-FORD KS-
508 PM CDT WED OCT 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HODGEMAN AND NORTHERN
FORD COUNTIES UNTIL 530 PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTHWEST
OF SPEARVILLE...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN FORD COUNTY...
RURAL AREAS OF HODGEMAN COUNTY...
SPEARVILLE...
JETMORE...
HANSTON...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3772 10021 3775 9962 3821 9958 3819 9995
3789 10020
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 1:59 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 19, 1:59 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 159 PM CDT WED OCT 19 2005 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS IN THE FIRST PERIOD WITH RESPECT TO CONVECTION...SOME SVR...AS THE UPPER LOW MOVES ACROSS SOUTHWEST KANSAS. 18Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT EXTENDING FROM AROUND BARBER COUNTY WEST SOUTHWESTWARD TO THE OKLAHOMA PANHANDLE. MID LEVEL SYNOPTIC DRY INTRUSION HAD ENCOMPASSED MUCH OF THE CENTRAL AND WESTERN CWA MOST OF THE DAY SO FAR. THIS HAS ACTUALLY ALLOWED INSOLATION NORTH OF THE FRONT...HELPING TO SLOW THE COLD FRONT DOWN IN THE SOUTHWEST...ALONG WITH THE DYNAMIC PRESSURE FALLS IN ADVANCE OF THE LOW. TRIPLE POINT SETTING UP NICELY IN THE CENTRAL OKLAHOMA PANHANDLE, AND THIS AREA IS ALSO WHERE LOW LEVEL THETA-E AXIS IS NOSING UP TOWARDS. LATEST 1KM VISIBLE SHOWS TCU DEVELOPING IN OKLAHOMA PANHANDLE AS OF 1830 UTC. ONGOING AXIS OF ELEVATED CONVECTION FROM STAFFORD TO MEDICINE LODGE WILL CONTINUE TO SHIFT EASTWARD, ALTHOUGH THERE CONTINUES TO BE DEVELOPMENT OF ELEVATED SHOWERS AND THUNDERSTORMS BACK WESTWARD TOWARDS NESS CITY TO DODGE CITY TO ASHLAND. IMPRESSIVE INSTABILITY IS PRESENT NORTH OF THE SURFACE FRONT. H8 CAPE OF AROUND 800 TO 1000 J/KG WILL AUGMENT THE REGION OF GREATEST THETA-E DECREASE IN THE H6-H7 LAYER FOR FAIRLY VIGOROUS CONVECTION. LARGE HAIL WILL CERTAINLY BE A POSSIBILITY AS FAR NORTH AS ULYSSES TO CIMARRON TO JETMORE TO LARNED THROUGH 03Z. THE UPPER LOW WILL CONTINUE TO BE ON THE MOVE, AND THE BULK OF THE CONVECTIVE ACTIVITY WILL BE EXITING THE CENTRAL AND EASTERN CWA AFTER 06Z. WILL KEEP THE CATEGORICAL POPS GOING IN THE CENTRAL AND EASTERN ZONES, MAINLY CENTERED AROUND THE 22Z TO 02Z TIME FRAME. COLD ADVECTION WILL BE IN FULL FORCE OVERNIGHT AND TOMORROW. THE COLD ADVECTION AND RESIDUAL WRAP AROUND MOISTURE WILL CONTRIBUTE TO LOW STRATUS CLOUDS, PARTICULARLY IN THE NORTHEASTERN ZONES EARLY TOMORROW. HIGHS WILL STRUGGLE TO REACH 60 NEAR HAYS WITH SOME NEAR 70F READINGS IN THE FAR SOUTHWEST TOWARDS ELKHART. LIGHT WINDS TOMORROW NIGHT WITH A FEW HIGH LEVEL CLOUDS WILL ALLOW TEMPS TO DROP DOWN WELL INTO THE LOWER 40S. MUCH THE SAME FOR FRIDAY WITH CONTINUED SURFACE RIDGING IN PLACE AS NORTHWEST FLOW IN THE MID AND UPPER LEVELS BEGINS TO AMPLIFY MORE. DAYS 3-7... MODELS AND ENSEMBLES NOW CLUSTERING AROUND THE SOLUTION OF BRINGING A COLD CLOSED UPPER LOW SOUTH FROM CANADA INTO THE EASTERN 2/3RDS OF THE CONUS THIS WEEKEND. THEREFORE SIGNIFICANTLY COLDER WEATHER AT LEAST INTO TUESDAY OF NEXT WEEK. EXPECT THE MODELS TO HAVE THEIR USUAL BIAS OF LIFTING THE LOW OUT TOO SOON SO WILL MAINTAIN THE COOL TEMPERATURES THROUGH DAY SEVEN FOR NOW. GOING GRIDS HAVE THIS IN HAND AND WILL NEED ONLY SOME COSMETIC TWEAKS TO MATCH OUR NEIGHBORS. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 63 41 66 / 80 0 0 0 GCK 43 64 38 66 / 80 0 0 0 EHA 43 68 40 68 / 50 0 0 0 LBL 44 66 41 68 / 80 0 0 0 HYS 42 60 41 64 / 90 0 0 0 P28 48 61 43 67 / 90 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UMSCHEID/JOHNSON
Hazardous weather outlook, Oct 19, 5:11 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 511 AM CDT WED OCT 19 2005 KSZ065-066-076>081-085>090-201000- BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRAY-HASKELL-KIOWA-MEADE-PAWNEE- PRATT-SEWARD-STAFFORD-STEVENS- 511 AM CDT WED OCT 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THIS THIS AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS SOUTH OF A LIBERAL TO LARNED LINE, BETWEEN 4 PM AND 11 PM CDT. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING, SOUTH OF A LIBERAL TO LARNED LINE. KSZ030-031-043>046-061>064-074-075-084-201000- ELLIS-FINNEY-GRANT-HAMILTON-HODGEMAN-KEARNY-LANE-MORTON-NESS-RUSH- SCOTT-STANTON-TREGO- 511 AM CDT (411 AM MDT) WED OCT 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. AT THIS TIME, IT DOES NOT APPEAR AS IF ANY STORMS WILL REACH SEVERE LIMITS. RAINFALL WILL AVERAGE FROM A HALF INCH TO AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12/24
In the hours before
Local storm report, Oct 19, 3:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 S MINNEOLA 37.39N 100.01W
10/19/2005 0.88 INCH CLARK KS TRAINED SPOTTER
&&
RBURGERTLocal storm report, Oct 19, 3:43 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL MINNEOLA 37.44N 100.01W
10/19/2005 1.75 INCH CLARK KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Oct 19, 4:04 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 W BLOOM 37.48N 99.90W
10/19/2005 1.00 INCH FORD KS PUBLIC
&&
UMSCHEIDLocal storm report, Oct 19, 4:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 16 N LIBERAL 37.28N 100.94W
10/19/2005 1.75 INCH SEWARD KS LAW ENFORCEMENT
&&
GRZYWACZLocal storm report, Oct 19, 4:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 SE MONTEZUMA 37.54N 100.36W
10/19/2005 1.00 INCH GRAY KS PUBLIC
0427 PM HAIL DODGE CITY 37.76N 100.01W
10/19/2005 1.00 INCH FORD KS NWS EMPLOYEE
0429 PM HAIL DODGE CITY 37.76N 100.01W
10/19/2005 0.75 INCH FORD KS NWS EMPLOYEE
&&
GERARDLocal storm report, Oct 19, 4:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT WED OCT 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL DODGE CITY 37.76N 100.01W
10/19/2005 1.50 INCH FORD KS PUBLIC
0436 PM HAIL DODGE CITY 37.76N 100.01W
10/19/2005 1.00 INCH FORD KS NWS EMPLOYEE
0440 PM HAIL DODGE CITY 37.76N 100.01W
10/19/2005 2.00 INCH FORD KS NWS EMPLOYEE
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 59 min |
| Oct 19, 3:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 23 min |
| Oct 19, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 51 min |
| Oct 19, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 40 min |
| Oct 19, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 50 min |
| Oct 19, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Pawnee | 34 min |
| Oct 19, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 39 min |
| Oct 19, 4:31 PM CDT | Tornado Warning | DDC | Meade | 29 min |
| Oct 19, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| Oct 19, 4:46 PM CDT | Tornado Warning | DDC | Ford, Gray | 29 min |
| Oct 19, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| Oct 19, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 38 min |
| Oct 19, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 43 min |
| Oct 19, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 63 min |
| Oct 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 36 min |
| Oct 19, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.